Fraxel Laser While on Coumadin?

I am 48 years old, and taking 9 mgs of Coumadin daily since October of 2008. Can I have a Fraxel Laser treatment on my face, neck, and chest?

Doctor Answers (2)

Fraxel and Coumadin

+1

You may have Fraxel Re:store treatments while taking Coumadin but you may have small bleeding points for a day or so afterwards.  This would not affect the success of your laser treatment but you would need to plan for some downtime.


Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Fraxel Laser while taking Coumadin

+1

If you are considering the Fraxel Repair (or other fractional CO2 ablative lasers), then I would recommend you first talk to your primary physician. Because the Fraxel Repair removes tiny columns of skin, there is some level of bleeding along with other skin fluids, so any patient will have some bleeding, even if very minor. Coumadin is an anticoagulant and as such means you have less "clotting" capability than normal.

The influence of Coumadin on the ability of the skin to form closure to those tiny wounds (clotting) would increase your risks in several ways;

  • potentially more-than-normal bleeding
  • prolonged healing time
  • increased risk of infection and bruising

Some dermatologists or surgeons may consider treating you with fractional ablative lasers IF you are in a safe position to refrain from taking the Coumadin for 7 days prior to and 7 days after the treatment. However, you should absolutely discuss this with your primary physician. He or she will have your full history and be able to properly and safely guide you in a decision.

Fraxel Restore (different from the Fraxel Repair) is considered a nonablative laser and the impact on skin wounding is much less. For Fraxel Restore a typical refrain from Coumadin would be 3 days prior and 2 days post treatment.

Stopping medication for skin treatments is not the kind of decision you make on your own. An attentive dermatologist will make sure you have your primary doctor's approval before instructing you to stop your medication for any amount of time.

I would recommend that you discuss any skin treatment with your primary physician that could potentially cause bleeding (and this includes injections). Surface bleeding can be caused by injections, aggressive extractions, etc; as well as lasers. Intradermal bleeding (bruising)can occur also with many of the nonablative lasers.

Nissan Pilest, MD
Irvine Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.